Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

SEROUS RETINOPATHY ASSOCIATED WITH CISPLATIN TREATMENT

Langevin, Spencer MD*; Chang, Jonathan S. MD; Chang, Stanley MD

Retinal Cases and Brief Reports: Summer 2019 - Volume 13 - Issue 3 - p 211–214
doi: 10.1097/ICB.0000000000000573
Case Report
Buy

Background/Purpose: To describe a case of serous retinopathy and associated photoreceptor atrophy after intravenous cisplatin therapy.

Methods: Evaluation was performed using electroretinogram, optical coherence tomography, fundus autofluorescence, and funduscopic examinations to assess the extent of retinal disease, toxicity, and eventual atrophy.

Results: A 56 year-old man with metastatic small cell carcinoma with vision changes after initiation of cisplatin therapy. The patient developed loss of vision to 20/400. A serous retinopathy was found on spectral domain optical coherence tomography with associated outer retinal atrophy and subretinal fibrosis. He developed outer ellipsoid layer atrophy after discontinuation of cisplatin therapy. He had patchy hypoautofluorescent areas in his macula on fundus autofluorescence and decreased cone response and slowed b-wave on electroretinogram. The serous retinopathy resolved with discontinuation of cisplatin and the malignancy was further managed with etoposide without recurrence of subretinal serous fluid or further vision loss.

Conclusion: Commonly used to treat various solid tumors, cisplatin is not without significant neurologic, ocular, and retinal toxicities. Multimodal imaging may further the authors' understanding of toxicity and this case highlights the benefits of optical coherence tomography, especially with color vision deviation or visual acuity change.

This is a case of serous retinopathy and associated photoreceptor atrophy after intravenous cisplatin therapy in a 56-year-old male with visual changes for metastatic small cell carcinoma. Retinopathy and permanent vision loss was thought to be secondary to retinal toxicity as evidenced by multimodal imaging.

*Department of Ophthalmology, Nassau University Medical Center, East Meadow, New York; and

Department of Ophthalmology, Harkness Eye Institute, Columbia University College of Physicians and Surgeons, New York, New York.

Reprint requests: Jonathan S. Chang, MD, 2870 University Avenue, Suite 206, Madison, WI 53705; e-mail: jsc2101@columbia.edu

Supported in part by an unrestricted grant by Research to Prevent Blindness to Columbia University, and the Gerstner Family Foundation.

None of the authors has conflicting interests to disclose.

Site of Investigation: Harkness Eye Institute, Columbia University Medical Center, 635 W 165th Street New York, NY 10032.

© 2019 by Ophthalmic Communications Society, Inc.